EconPapers    
Economics at your fingertips  
 

Evidence of variable discount rates and non-standard discounting in mortality risk valuation

Rebecca McDonald, S.M. Chilton, M.W. Jones-Lee and H.R.T. Metcalf

Journal of Environmental Economics and Management, 2017, vol. 82, issue C, 152-167

Abstract: Time discounting is central to the valuation of future health and mortality risks in public sector allocative decision-making, particularly for environmental policies with delayed health impacts. Using a Risk-Risk trade-off survey, we elicit discount rates for fatality risks and establish discounting functional forms on both a sample and an individual level. We find wide variation in implicit discount rates for fatality risk between individuals, as well as between-individual heterogeneity in discounting functional forms. In aggregate, the sample is best characterised by subadditive discounting. Our work has implications for the academic investigation of intertemporal choice involving mortality risks, and potentially for the evaluation of policy options with delayed mortality risk outcomes. A thought experiment cautions against the standard practice of assuming that exponential discounting characterises society's time preferences.

Keywords: Discounting; Time preference; VSL; Latency; Mortality risk; Valuation; Resource allocation (search for similar items in EconPapers)
JEL-codes: D61 D90 Q51 Q58 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069616304491
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:82:y:2017:i:c:p:152-167

DOI: 10.1016/j.jeem.2016.11.005

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jeeman:v:82:y:2017:i:c:p:152-167